Alert archive / Pennsylvania / Flash Flood Warnings in 2009
Flash Flood Warning 28, NWS Binghamton, NY
NWS Binghamton, NY issued this flash flood warning at Aug 19, 2009, 1:35 PM EDT for Lackawanna County, Luzerne County, Pennsylvania. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 19, 2009, 1:35 PM EDT (17:35 UTC)
- Expired
- Aug 19, 2009, 2:38 PM EDT
- In force
- 63 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Lackawanna County, PA, Luzerne County, PA
The radar
The Binghamton radar (KBGM), 91 km from the middle of the area, began a volume at 17:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 19, 2:00 PM EDT | FLASH FLOOD | Old Forge, PA | A FEW ROADS FLOODED IN OLD FORGE AND MOOSIC. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 5.6 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 125 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 572 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KBGM 191735
FFWBGM
PAC069-079-192030-
/O.NEW.KBGM.FF.W.0028.090819T1735Z-090819T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
135 PM EDT WED AUG 19 2009
THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHEASTERN LUZERNE COUNTY IN NORTHEAST PENNSYLVANIA...
SOUTHERN LACKAWANNA COUNTY IN NORTHEAST PENNSYLVANIA...
* UNTIL 430 PM EDT
* AT 133 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF EXCESSIVE RAINFALL OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO AVOCA...
DUNMORE...MOOSIC...MOSCOW...OLD FORGE AND SCRANTON.
A SERIES OF THUNDERSTORMS WILL MOVE ACROSS THE AREA THROUGH 3 PM.
RAINFALL TOTALS OF OVER 2 INCHES WILL BE ENOUGH TO CAUSE RAPID
FLOODING OF STREAMS AND CREEKS. URBANIZED AND POOR DRAINAGE AREAS
WILL BE AT GREATEST RISK.
PLEASE REPORT FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE AT 1-877-633-6772...OR BY EMAIL AT
BGM.STORMREPORT@NOAA.GOV.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
RAPID FLOODING OF STREAMS...CREEKS...URBAN...AND POOR DRAINAGE AREAS
IS LIKELY IN AND NEAR THESE LOCATIONS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
&&
LAT...LON 4137 7594 4141 7590 4142 7585 4148 7580
4142 7546 4128 7550
$$
MSE1 follow-up statement
000
WGUS71 KBGM 191838
FFSBGM
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
238 PM EDT WED AUG 19 2009
PAC069-079-191847-
/O.CAN.KBGM.FF.W.0028.000000T0000Z-090819T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LUZERNE PA-LACKAWANNA PA-
238 PM EDT WED AUG 19 2009
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHERN LACKAWANNA
AND NORTHEASTERN LUZERNE COUNTIES...
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO AVOCA...
DUNMORE...MOOSIC...MOSCOW...OLD FORGE AND SCRANTON.
HEAVY RAIN EARLIER THIS AFTERNOON RESULTED IN SOME ROAD CLOSURES IN
OLD FORGE AND MOOSIC. HOWEVER THE STORMS ASSOCIATED WITH THIS HEAVY
RAIN HAVE WEAKENED AND MOVED OUT OF THE AREA. THEREFORE... THE
WARNING HAS BEEN CANCELLED.
PLEASE REPORT FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE AT 1-877-633-6772...OR BY EMAIL AT
BGM.STORMREPORT@NOAA.GOV.
LAT...LON 4137 7594 4141 7590 4142 7585 4148 7580
4142 7546 4128 7550
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 11:03 AM EDT, 2 hours 32 minutes earlier.
Area forecast discussion, Aug 19, 11:03 AM EDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 1103 AM EDT WED AUG 19 2009 .SYNOPSIS... A COLD FRONT WILL MOVE INTO NORTHERN PENNSYLVANIA BY THIS EVENING ACCOMPANIED BY SCATTERED SHOWERS AND THUNDERSTORMS. THIS FRONT WILL WORK BACK NORTH AS A WARM FRONT ON THURSDAY. UNSETTLED WEATHER IS EXPECTED ON THURSDAY AND FRIDAY WITH WARM AND HUMID CONDITIONS SUPPORTING THE DEVELOPMENT OF MORE SHOWERS AND THUNDERSTORMS. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... 14Z HAND DRAWN SFC ANALYSIS SHOWS COLD FRONT BISECTING CNTRL NY WITH DWPTS STARTING TO DROP FROM WRN TO N CNTRL NY. FRONT IS MOVING SLOWLY AND EXPECT IT WILL STALL OUT ACROSS NEPA THIS AFTERNOON. PLENTY OF LAYERED CLOUDS AROUND THE REGION THIS MORNING...BUT EXPECT WE WILL STILL DESTABILIZE SUFFICIENTLY FOR SCT SHRA/TSRA TO DEVELOP THIS AFTERNOON WITH THE FOCUS ALONG AND AHEAD OF THE FRONT...MAINLY IN NEPA. THIS IS VERY SIMILAR TO PREV FCST...BUT WITH SLIGHTLY MORE INSTABILITY EXPECTED I HAVE UPPED POPS A BIT FOR THE AFTERNOON. SOME ISOLATED ACTIVITY IS ALSO EXPECTED IN NY NEAR THE BORDER COUNTIES WITH EVEN LESS ACTIVITY FURTHER NORTH. NO CHANGES TO TEMPERATURES OR OTHER PARAMETERS. && .SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/... WITH THE FRONT MOVING THROUGH THE CWA OVER NIGHT AND THE LOSS OF DAYTIME HEATING...ACTIVITY WILL BE QUELLED FROM THE NORTHWEST TO THE SOUTHEAST THROUGH THE NIGHT TIME HOURS. HOWEVER...THE FRONT LOOKS TO STALL ALONG THE SOUTHERN BOUNDARY OF THE CWA. THIS WOULD MOST LIKELY KEEP ENOUGH INSTABILITY IN THAT AREA TO CONTINUE RAIN SHOWERS AND PERHAPS SOME THUNDERSTORM DEVELOPMENT. BY THURSDAY...THE FRONT LIFTS BACK OUT AS A WARM FRONT. THIS WILL BRING ANOTHER ROUND OF SHOWERS TO THE CWA AND POSSIBLE SOME THUNDERSTORMS. THEN BY FRIDAY MORNING...YET ANOTHER LOW PRESSURE SYSTEM MAKES ITS WAY TOWARDS THE CWA AND ANOTHER COLD FRONT YET PUSHES THROUGH. THIS WILL BRING MORE SHOWERS AND THUNDERSTORMS FOR SATURDAY. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... WE WILL START OFF THE LONG TERM PERIOD WITH A COLD FRONT MOVING ACROSS THE AREA. AS THE PREVIOUS FORECASTER MENTIONED...HIGH PWATS ON BOTH THE EURO AND GFS SUGGEST THE POTENTIAL FOR HEAVY RAIN FRIDAY NIGHT. LIKELY POPS DURING THIS TIME LOOK GOOD. UPDATED THE FORECAST TO REFLECT MORE OPTIMISM FOR SATURDAY...ESPECIALLY WEST OF I-81. BOTH THE 12Z EURO AND 0Z GFS ARE IN FAIRLY GOOD AGREEMENT WITH THE POSITION OF BILL WELL OFF THE COAST...A COLD FRONT JUST TO OUR EAST...AND AN UPPER TROF DIGGING ACROSS THE GREAT LAKES. IF THE MODELS ARE ACCURATE AND TIMING DIFFERENCES DO NOT POP UP...THIS WOULD PUT US IN THE DRY SECTOR BEHIND THE FRONT...AND AHEAD OF MOISTURE WITH THE UPPER TROF BACK TO OUR WEST. INCREASED SUBSIDENCE MAY OCCUR DEPENDING ON THE EXACT TRACK OF BILL. JUST GLANCED AT THE NEW 0Z EURO AND IT STILL SHOWS US IN THE SWEET SPOT SATURDAY...BETWEEN TWO SYSTEMS AND DRY. THE EXCEPTION TO THIS IS ACROSS THE FAR EAST DUE TO THE PROXIMITY OF THE SLOWING COLD FRONT. CHANCE POPS ARE ALREADY IN THESE AREAS SO THAT SHOULD COVER IT. WHATEVER HAPPENS ON SATURDAY...THE UPPER TROF MENTIONED ABOVE WILL MOVE INTO WESTERN NY BY SUNDAY AFTERNOON. WITH THE POSITION OF THE UPPER TROF JUST TO OUR WEST...FELT AT LEAST LOW END SHOWER CHANCES WERE WARRANTED. UPPER TROF MOVES OVERHEAD MONDAY WITH MORE PRECIPITATION CHANCES BEFORE LIFTING OUT. TEMPS WILL COOL TO SEASONAL NORMS FOR THIS TIME OF THE YEAR. && .AVIATION /15Z WEDNESDAY THROUGH SUNDAY/... IFR TO AT TIMES LIFR CIGS/VSBYS POSSIBLE THROUGH 15Z WITH THE EXCEPTION OF KSYR AND KRME DUE TO FOG AND STRATUS. VISIBILITIES IMPROVED A FOR A TIME AT KELM BUT WITH CLEAR SKIES THROUGH DAWN...FOG IS AGAIN REFORMING. A SOUTHWESTERLY WIND AT AROUND 5KTS MAY HELP TO IMPROVE VISIBILITIES AFTER 12Z BUT 0Z NAM BUFKIT FORECAST SOUNDINGS SHOW THAT IFR RESTRICTIONS DUE TO CEILINGS MAY CONTINUE THROUGH 15Z. AFTER THE FOG BURNS OFF OUR FOCUS WILL TURN TO A COLD FRONT THAT IS JUST NOW CROSSING LAKE ERIE AND ONTARIO. MOISTURE IN THE FORM OF CLOUDS IS INCREASING ALONG THE FRONT ITSELF. OUT AHEAD OF THE FRONT CLEAR SKIES THIS MORNING WILL PROVIDE ENOUGH HOURS OF SUNSHINE TO HELP GENERATE MORE CLOUDS IN ADVANCE OF THE FRONT. GOING FORECAST AS A CB GROUP IN TO COVER THE CHANCE FOR A SHOWER OR THUNDERSTORM. AT THIS POINT PROBABILITY IS TOO LOW TO INCLUDE A TEMPO GROUP. BEST TIMING FOR SHOWERS AND STORMS WOULD BE BETWEEN 15Z AND 18Z NORTH...AND 16Z AND 21Z NEAR KAVP. OUTLOOK... FRI...MVFR/IFR. CHC RAIN/TS SAT...VFR. SUN...VFR. BRIEF MVFR CEILINGS IN SHOWERS. MON....VFR. BRIEF MVFR CEILINGS IN SHOWERS. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...NONE. NY...NONE. && SYNOPSIS...SLI NEAR TERM...JAB SHORT TERM...SLI LONG TERM...EMH AVIATION...DJN/EMH
Hazardous weather outlook, Aug 19, 1:17 PM EDT, 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 117 PM EDT WED AUG 19 2009 NYZ009-015>018-022>025-036-037-044>046-055-056-201730- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO- OTSEGO-TIOGA-BROOME- 117 PM EDT WED AUG 19 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. HEAVY RAINFALL MAY DEVELOP FROM FRIDAY INTO SATURDAY MORNING AS A COLD FRONT SLOWLY MOVES THROUGH THE REGION. THE POTENTIAL FOR FLOODING WILL HAVE TO BE MONITORED DURING THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NYZ057-062-PAZ038>040-043-044-047-048-072-201730- DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-WYOMING- LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE- 117 PM EDT WED AUG 19 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS THIS AFTERNOON WILL PRODUCE TORRENTIAL RAINFALL AND MAY LEAD TO LOCALIZED MINOR FLOODING...ESPECIALLY IN TYPICAL LOW LYING AREAS AND ALONG TOWN AND VILLAGE STREETS. THERE IS ALSO A SLIGHT RISK OF SEVERE WEATHER IN THE AREA THIS AFTERNOON. SOME THUNDERSTORMS MAY BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS IN ADDITION TO HEAVY RAIN. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. HEAVY RAINFALL MAY DEVELOP FROM FRIDAY INTO SATURDAY MORNING AS A COLD FRONT SLOWLY MOVES THROUGH THE REGION. THE POTENTIAL FOR FLOODING WILL HAVE TO BE MONITORED DURING THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH EARLY EVENING.
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 1:26 PM EDT | Areal Flood Advisory | BGM | Lackawanna, Luzerne, Wyoming | 3 hr |
| Aug 19, 2:19 PM EDT | Severe Thunderstorm Warning | BGM | Bradford, Susquehanna | 41 min |
| Aug 19, 3:33 PM EDT | Areal Flood Advisory | BGM | Lackawanna, Luzerne, Wyoming | 3 hr |
| Aug 19, 3:36 PM EDT | Severe Thunderstorm Warning | BGM | Lackawanna, Luzerne, Wyoming | 54 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.